Hail, Palo Pinto
- When
- June 18, 4:45 PM CST
- Where
- Palo Pinto County, Possum Kingdom Lake
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.900, -98.500
Several thunderstorms developed along a stalled frontal boundary near Parker, Wise, and Cooke County. The environment was very unstable with a very dry airmass in the lowest 10 thousand feet of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Several thunderstorms developed along a stalled frontal boundary near Parker, Wise, and Cooke County. The environment was very unstable with a very dry airmass in the lowest 10 thousand feet of the atmosphere. This set up was perfect for very strong and localized microbursts, and several microbursts occurred in Cooke County. The most significant damage occurred in the town of Muenster. Later in the evening, a heatburst occurred in Tarrant County from light rain falling from a decaying thunderstorm into the very dry airmass. Winds around 70 mph were measured from this heatburst.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 18, 2:10 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 310 PM CDT SAT JUN 18 2011 .DISCUSSION... RADAR AND SURFACE OBS SHOW A WEAK COLD FRONT CONTINUING TO APPROACH THE FAR NW CWA. FRONT IS FORECAST TO STALL ALONG A LINE FROM BOWIE TO NEAR ABILENE EARLY THIS EVENING. RADAR ALREADY SHOWING ENHANCED REGION OF CONVERGENCE IN THE GROUND CLUTTER PATTERN SETTING UP ACROSS THIS AREA. AHEAD OF THE FRONT...WINDS HAVE BEEN MORE SOUTHWESTERLY THAN USUAL AND THIS HAS ALLOWED TEMPS TO REACH THE WARMEST LEVELS SO FAR THIS YEAR. LATEST OBJECTIVE ANALYSIS SHOWS CINH RAPIDLY ERODING ACROSS THE NW ZONES WITH CAPE VALUES NEAR 500-1000J/KG. MODELS ARE IN GOOD AGREEMENT THAT A SHORTWAVE AND UPPER LEVEL SPEED MAX WILL PASS THROUGH THE REGION THIS EVENING AND PROVIDE DYNAMIC SUPPORT FOR LIFT. ALL OF THESE FACTORS POINT TOWARD CONVECTIVE INITIATION ALONG THE WEAK BOUNDARY BY 6 PM. STORMS WILL BE VERY HIGH-BASED WITH CLOUD BASES ABOVE 10000FT. VERY WARM AND DRY AIR BELOW CLOUD BASES WILL PROMOTE RAPID EVAPORATION AND THUS A HIGH MICROBURST THREAT. IN ADDITION...DRY LIGHTNING STRIKES ARE POSSIBLE AND POSE A RISK FOR GRASS FIRES. STORMS WILL HEAD EAST WITH THE MEAN WIND BUT IT IS DIFFICULT TO SAY HOW FAR EAST THEY WILL SURVIVE. HAVE POPS OF 30 PERCENT OVER THE NW ZONES AND JUST 10-20 PERCENT FROM THE METROPLEX AND EAST. HOT AND WINDY CONDITIONS ARE EXPECTED AGAIN SUNDAY-MONDAY...BUT A SLIGHT COOLING TREND WILL OCCUR. THE WEAK FRONT WILL DISSOLVE THIS EVENING AND LOW LEVEL FLOW BECOMES MORE SOUTHERLY. WITH LESS WESTERLY COMPONENT TO THE WINDS...LOW LEVEL THERMAL PROFILES WILL UNDERGO WEAK COLD ADVECTION AS AIR FROM THE GULF IS SLIGHTLY COOLER. SPOTTY/BRIEF HEAT INDEX READINGS OF 105 ARE POSSIBLE SUNDAY AND MONDAY...BUT NOT WIDESPREAD ENOUGH TO EXTEND THE HEAT ADVISORY. FIRE WX WILL REMAIN A CONCERN...ESPECIALLY WEST OF I-35 WHERE RH WILL BOTTOM OUT IN THE 20S. CONVECTION WILL LIKELY FIRE ALONG A DRY LINE IN NW TX TOMORROW AFTERNOON BUT LOOKS TO BE TOO FAR AWAY TO REACH THE NW ZONES. DRY LINE WILL BECOME MORE ACTIVE ON MONDAY AS BETTER UPPER LEVEL FORCING ARRIVES...BUT STORM MOTION TURNS MORE NORTHEASTERLY AND THUS BEST CHANCES OF STORMS WILL BE IN OKLAHOMA. WILL HAVE SOME LOW POPS MONDAY EVENING IN THE NW/N ZONES FOR ANY STRAY ACTIVITY THAT SKIRTS THE CWA. AN UNSEASONABLY STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS THE CENTRAL US TUESDAY AND WILL COMPLETELY ERODE THE UPPER RIDGE OVER TEXAS. THE TROUGH WILL SEND A COLD FRONT INTO THE REGION TUESDAY AFTERNOON...AND INCREASING GULF MOISTURE AHEAD OF THE FRONT WILL PRODUCE AN UNSTABLE AND UNCAPPED AIR MASS OVER THE REGION. SCATTERED CONVECTION WILL BEGIN TO DEVELOP BY MID-LATE AFTERNOON TUESDAY AND CONTINUE TO INCREASE IN COVERAGE IN THE EVENING AND OVERNIGHT HOURS. MODELS SUGGESTING QPF NEAR A HALF INCH...BUT ACTUAL POINT AMOUNTS WILL VARY FROM A TRACE TO PERHAPS OVER 2 INCHES. CONVECTIVE OVERTURNING AND WEAK COLD ADVECTION BEHIND THE FRONT WILL FINALLY BREAK THE HEAT WAVE...WITH HIGHS WEDNESDAY AND THURSDAY IN THE LOW-MID 90S. UPPER FLOW BECOMES NORTHERLY MID-LATE WEEK...AND THUS GRADUAL DRYING ALOFT WILL END CHANCES OF RAIN FROM NORTH TO SOUTH. WILL KEEP LOW CHANCES JUST ABOUT AREA WIDE ON WEDNESDAY...BUT ONLY A SLIGHT CHANCE ACROSS THE SOUTH ON THURSDAY. UPPER HIGH WILL REESTABLISH ITSELF LATE NEXT WEEK...BUT ALL INDICATIONS ARE THAT 700-850MB TEMPS WILL BE 2-4 DEG C LOWER THIS TIME AROUND. HIGHS SHOULD CLIMB BACK INTO THE MID-UPPER 90S BY NEXT WEEKEND...WITH POSITION OF THE RIDGE KEEPING DEEP GULF MOISTURE TO OUR SOUTH. TR.92 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 79 101 79 100 79 / 20 5 5 5 10 WACO, TX 80 102 80 102 80 / 0 0 0 0 5 PARIS, TX 77 98 77 98 77 / 10 5 5 5 10 DENTON, TX 77 101 78 99 78 / 30 5 5 5 10 MCKINNEY, TX 78 99 78 97 78 / 20 5 5 5 10 DALLAS, TX 80 100 80 99 80 / 20 5 5 5 10 TERRELL, TX 78 100 78 99 78 / 10 5 0 0 5 CORSICANA, TX 79 101 79 101 79 / 0 0 0 0 5 TEMPLE, TX 79 101 78 100 78 / 0 0 0 0 5 MINERAL WELLS, TX 77 104 78 103 77 / 30 10 10 10 10 && .FWD WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ091>095- 100>107-115>123-129>135-141>148-156>162-174-175. HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR TXZ091>095-100>107- 115>123-129>135-141>148-156>162-174-175. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 310 PM CDT SAT JUN 18 2011 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191230- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 310 PM CDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A RED FLAG WARNING FOR CRITICAL FIRE CONDITIONS IS IN EFFECT UNTIL 9 PM ACROSS ALL OF NORTH TEXAS. HIGH TEMPERATURES...WINDS GUSTING TO 30 MPH...AND RELATIVE HUMIDITIES BELOW 30 PERCENT WILL COMBINE TO MAKE ANY OUTDOOR BURNING HAZARDOUS. A HEAT ADVISORY REMAINS IN EFFECT THROUGH THIS EVENING FOR ALL OF NORTH TEXAS. AFTERNOON HEAT INDICES WILL REACH 105 TO 108 ACROSS THE AREA. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE NORTHERN PORTIONS OF NORTH TEXAS LATE THIS AFTERNOON AND EARLY EVENING. DAMAGING DOWNBURST WINDS AND LIGHTNING ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL EXIST ACROSS MOST OF NORTH TEXAS THROUGH EARLY NEXT WEEK. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY EVENING THROUGH FRIDAY. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY NORTH OF INTERSTATE 20...AND WEST OF INTERSTATE 35 AND 35W. 14
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
426 PM CDT SAT JUN 18 2011
TXZ091-182200-
MONTAGUE TX-
426 PM CDT SAT JUN 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN MONTAGUE COUNTY
AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR RINGGOLD...MOVING EAST AT 25 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE RINGGOLD...NOCONA...ST. JO
AND STONEBURG.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR NORTH CENTRAL TEXAS.
LAT...LON 3395 9758 3391 9759 3390 9755 3392 9752
3392 9748 3366 9748 3363 9797 3388 9798
3389 9794 3386 9788 3386 9783 3394 9776
3399 9763
TIME...MOT...LOC 2124Z 253DEG 22KT 3382 9788
14SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
509 PM CDT SAT JUN 18 2011
TXZ091-182245-
MONTAGUE TX-
509 PM CDT SAT JUN 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
MONTAGUE COUNTY
AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF BOWIE...MOVING EAST AT 40
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE...NOCONA...ST. JO AND
STONEBURG.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM. ADDITIONALLY...THIS STORM CONTAINS NUMEROUS CLOUD TO GROUND
LIGHTNING STRIKES...WHICH COULD TRIGGER WILD FIRES.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3395 9758 3391 9759 3390 9755 3392 9751
3371 9748 3349 9798 3383 9797 3386 9789
3386 9783 3389 9783 3396 9760
TIME...MOT...LOC 2208Z 252DEG 33KT 3366 9795
14SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
539 PM CDT SAT JUN 18 2011
TXZ115-116-182315-
PALO PINTO TX-STEPHENS TX-
539 PM CDT SAT JUN 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
PALO PINTO COUNTY
SOUTHEASTERN STEPHENS COUNTY
AT 540 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES SOUTH OF
GRAHAM TO 13 MILES NORTH OF CISCO...MOVING EAST AT 25 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE GORDON...GUNSIGHT...
NECESSITY AND POSSUM KINGDOM STATE PARK.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR NORTH CENTRAL TEXAS.
LAT...LON 3293 9858 3287 9806 3253 9838 3251 9910
3259 9910
TIME...MOT...LOC 2240Z 270DEG 24KT 3282 9850 3256 9902PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
545 PM CDT SAT JUN 18 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL POSSUM KINGDOM LAKE 32.90N 98.50W
06/18/2011 E1.50 INCH PALO PINTO TX PUBLIC
PING PONG HAIL REPORTED NEAR POSSUM KINGDOM LAKEThe Dyess AFB radar (KDYX), 81 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
10 thunderstorm wind, 5 hail. Local standard time, as filed.
A 60 MPH wind gust was estimated about 10 miles northwest of Gainesville.
A significant microburst occurred in the city of Muenster. Numerous trees were uprooted across the city, the field house of a school was damaged, a church sustained substantial damage, several roofs were torn off homes, mobile homes suffered significant damage, and tombstones at the local cemetery were blown over and crushed. The most costly damage occurred to two grain silos. Along Main Street, many businesses were heavily damaged and the windows were blown out of Orr Construction. The damage across the city was estimated to total over 1 million dollars.
Gutters and pieces of siding were torn off a home in Lindsay. A glass table was also picked up, shattered, and blown into a pool.
Large trees were blown across roadways south of Gainesville.
The roof of the main building on the North Central Texas College campus was blown off due to high winds. A local newspaper also reported that tree damage occurred around the campus and many large tree limbs were knocked down. A house near the college had the roof of the back porch torn off and thrown onto the roof of the house, causing significant damage. At nearby Leonard Park, major tree damage occurred.
Business signs were blown down on Grand Avenue.
Multiple trees were blown down due to high thunderstorm winds 2 miles east of Gainesville. One tree fell on a home and resulted in one minor injury to the occupant of the house.
High winds caused substantial damage to a home in Sadler. A person inside the home suffered a broken arm. There was also damage to several outbuildings, two metal barns suffered roof damage, and many large trees were blown down.
Strong winds from a dissipating storm, possibly a heatburst, tore the metal roof off a mobile home in Brock. Near this time, the automated weather station at the Mineral Wells Airport (KMWL) reported a 56 MPH wind gust.
A 70 mph wind gust was measured at the Joint Reserve Base in Fort Worth (KNFW). This gust was associated with a heatburst. In nearby River Oaks, power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322175, 322176, 322177, 322178, 322179, 322180, 322181, 322183, 322184, 322185, 323714, 322186, 322187, 323043, 322189.